Nosebleeds can be a common side effect of certain breast cancer treatments that lower your platelet count. A type of blood cell, platelets collect at the site of a cut or injury and make the blood clot. If your platelet count is lower than usual because of treatment, it may be hard for your body to stop bleeding, especially in your nose. Nosebleeds can happen fairly easily from lightly bumping your nose or even blowing it.
Breast cancer treatments that can cause nosebleeds are:
Some pain medications such aspirin also can increase your risk of nosebleeds.
Severe nosebleeds may contribute to anemia or fatigue.
If you're having frequent, severe nosebleeds, talk to your doctor. You may be able to change medications.
To stop a nosebleed:
Don't lie down. Sitting up prevents you from coughing or choking on any blood that may be running down the back of your throat.
Don’t tilt your head back; this will cause you to swallow blood. Lean your head forward.
Pinch your nostrils together for 10 minutes with your index finger and thumb. Look at a clock when you do this so you know that you've compressed your nose long enough to stop the bleeding.
Spit out any blood that may be in your mouth to avoid swallowing the blood, which may cause you to vomit.
Call your doctor if the bleeding doesn't stop after 15 or 20 minutes.
To prevent future nosebleeds:
Try to avoid itching or blowing your nose for 24 hours after the initial nosebleed.
Place a humidifier or vaporizer in your house to add moisture to the air. Dry nasal passages can increase your risk of nosebleeds. Avoid non-steroidal anti-inflammatory medications (NSAIDs) such as aspirin and ibuprofen. They can increase your risk of nosebleeds.
— Last updated on February 22, 2022, 6:45 PM